Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 9, NWS Morristown, TN

March 7, 20178 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 7, 2017, 3:07 AM EST for 8 counties in Tennessee. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 3:07 AM EST (08:07 UTC)
Expired
Mar 7, 2017, 7:35 PM EST
In force
16 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS74 KMRX 070807
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
307 AM EST Tue Mar 7 2017

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND
FOOTHILLS TODAY INTO EARLY THIS EVENING...

.Winds will strengthen from the south ahead of an approaching 
cold front today, and some of the higher elevations and foothills 
of the East Tennessee mountains will see winds of 15 to 30 mph
with gusts as high as 50 mph at times. The winds will diminish by
late this evening as the front exits the area. 

TNZ018-041-043-045-047-072-074-087-071615-
/O.NEW.KMRX.WI.Y.0009.170307T0807Z-170308T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
307 AM EST Tue Mar 7 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 10 PM EST this evening. 

* EVENT...Southerly winds of 15 to 30 mph with gusts as high as 50
  mph across some of the higher elevations and foothills. 

* TIMING...through early this evening. 

* IMPACTS...Tree limbs and weaker trees may be downed. Driving may
  become difficult in cross winds, especially for high profile
  vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
050 
WWUS74 KMRX 071513
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1013 AM EST Tue Mar 7 2017

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS TODAY INTO EARLY THIS EVENING...

.Winds will continue to be strong from the south and southeast 
ahead of an approaching cold front today, and some of the higher 
elevations and foothills of the East Tennessee mountains will see 
winds of 15 to 30 mph with gusts as high as 50 mph at times. The 
winds will diminish by late evening as the front exits the area.

TNZ018-041-043-045-047-072-074-087-080000-
/O.CON.KMRX.WI.Y.0009.000000T0000Z-170308T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
1013 AM EST Tue Mar 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* EVENT...Southerly winds of 15 to 30 mph with gusts as high as 
  50 mph across some of the higher elevations and foothills. 

* TIMING...through early this evening.

* IMPACTS...Tree limbs and weaker trees may be downed. Driving 
  may become difficult in cross winds, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TD
117 
WWUS74 KMRX 072018
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
318 PM EST Tue Mar 7 2017

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A
COLD FRONT...

.Winds will continue to be strong from the south and southeast
ahead of an approaching cold front today, and some of the higher
elevations and foothills of the East Tennessee mountains will see
winds of 15 to 30 mph with gusts as high as 50 mph at times. The
winds will diminish by mid evening as the front exits the area.

TNZ018-041-043-045-047-072-074-087-080300-
/O.CON.KMRX.WI.Y.0009.000000T0000Z-170308T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
318 PM EST Tue Mar 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* EVENT...Southerly winds of 15 to 30 mph with gusts as high as 
  50 mph across some of the higher elevations and foothills. 

* TIMING...through early this evening.

* IMPACTS...Tree limbs and weaker trees may be downed. Driving 
  may become difficult in cross winds, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TD
785 
WWUS74 KMRX 080035
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
735 PM EST Tue Mar 7 2017

...WIND ADVISORY IS CANCELLED...

.Band of showers ahead of approaching cold front have moved east
of the area. West of the showers, across East Tennessee, winds 
have begun to decrease across the advisory area.

TNZ018-041-043-045-047-072-074-087-080145-
/O.CAN.KMRX.WI.Y.0009.000000T0000Z-170308T0300Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
735 PM EST Tue Mar 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory. 

Wind gusts of 20 to 30 mph will continue to be possible across the
higher elevations of East Tennessee for the remainder of this 
evening before subsiding by midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 7, 2:55 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 7, 2:55 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
255 AM EST Tue Mar 7 2017

.SHORT TERM...(Today and tonight)...A cold front will swing through
the area late today/early tonight.  Widespread showers can be
expected ahead of and near the front, so will carry categorical PoPs
all areas with this system. Instability looks quite limited so while
expect some thunder, chance for any severe storms looks minimal
despite significant low level shear. However, a moderately strong
southerly low level jet will bring windy conditions to the higher
elevations and foothills along the east TN mountains, so will issue
a wind advisory for these areas. Will not stray far from MAV temps
overall.

.LONG TERM...(Wednesday through Monday)...The extended will begin in a
quiet weather pattern as surface high pressure builds in.  This will
provide dry and warm conditions Wednesday and Thursday.  We will...
then transition into an active pattern as the first of two systems
moves in for Thursday night into Friday.  This first system will be
the weaker of the two.  An initial band of showers should push
through the area Thursday night with the main round of showers and
even a few thunderstorms expected for Friday.  Should see a brief
break between systems Friday night into early Saturday.  There
remains some question as to timing of the second system...though
models are in reasonable agreement with midday Saturday into Sunday
time frame. Deep moisture is associated with this system along with
weak instability.  Therefore...expect widespread showers with a few
rumbles of thunder possible.  Drier...cooler air should move in
behind the system for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  42  68  39 / 100  70   0   0
Knoxville McGhee Tyson Airport, TN  65  41  63  37 / 100  80   0   0
Oak Ridge, TN                       64  40  63  37 / 100  70   0   0
Tri Cities Airport, TN              64  39  61  34 / 100  90   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 10 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

LW/MJB
Hazardous weather outlook, Mar 6, 3:39 PM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 PM EST Mon Mar 6 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 PM EST Mon Mar 6 2017 /239 PM CST Mon Mar 6 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:32 PM ESTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie58 min
Mar 7, 2:47 PM ESTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie43 min

Nearby

Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.